Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 42, NWS Columbia, SC

April 17, 2000Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 17, 2000, 9:58 PM EDT for Lee County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 9:58 PM EDT (01:58 UTC)
Expired
Apr 17, 2000, 10:30 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lee County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 10:10 PM EDTHail 0.75Bishopville, SCEPD reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 7:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS52 KCAE 180158
SVRCAE
SCC061-180230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
958 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEE COUNTY.

* UNTIL 1030 PM EDT.

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHWEST OF
  BISHOPVILLE...MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3433 8038 3416 8031 3421 8012 3434 8021

HAWKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:05 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 17, 9:05 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT MON APR 17 2000

WILL CONTINUE TO MONITOR SEV WX FOR ZONE UPDATES. JUST UPDATED FOR
SEV WX WATCH 174 FOR NE CWA. LINE OF SHRA AND TSRA HAS DEV OVRHEAD
AND APPEARS TO BE ASSOC WITH COLD FRONT. RUC INDICATING H85 CAA WILL
CONT THROUGH 06Z. HAIL WILL CONT TO BE THE THREAT THROUGH MIDNIGHT
AS LOW PRES CENTER SLIDES E AND WET BULB TEMPS REMAIN LOW.

.CAE...SVR TSTM WATCH 174 UNTIL MIDNIGHT FOR
SC015-016-022-029-031-038.

BARLOW

In the hours before

Local storm report, Apr 17, 5:59 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
559 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
550 PM     HOUNDSLAKE                SC   .75 INCH HAIL
04/17/00   AIKEN

JDB
Local storm report, Apr 17, 6:24 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
624 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
618 PM     CITY OF LEXINGTON         SC   1.00 INCH HAIL
04/17/00   LEXINGTON                      NWS EMPLOYEE REPORT

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:18 PM EDTSevere Thunderstorm WarningCAELancaster27 min
Apr 17, 8:34 PM EDTSevere Thunderstorm WarningCAERichland26 min
Apr 17, 9:03 PM EDTSevere Thunderstorm WarningCAEKershaw42 min
Apr 17, 10:19 PM EDTSevere Thunderstorm WarningCAEClarendon26 min
Apr 17, 10:49 PM EDTSevere Thunderstorm WarningCAEClarendon41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.